Jayastu Senapati1, Anup J. Devasia1, Abhijeet Ganapule1, Leni George2 and Auro Viswabandya1
Department of Clinical Haematology, Christian Medical College and
Hospital, Vellore-632004. India.
2 Department of Dermatology, Christian Medical College and Hospital, \Vellore-632004. India.
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Sorafenib is a novel small molecule multiple kinase inhibitor which has been used for metastatic renal cancer, hepatocellular cancer. Sorafenib induced skin rash has been discussed as a side effect in trials in both, FLT3 wild type and mutated acute myeloid leukemia (AML), as monotherapy or as combination with other chemotherapeutic agents . We describe a patient with FLT 3 ITD mutated AML, who was started on adjunctive Sorafenib therapy. Skin reactions manifested as NCI Grade III palmoplantar erythrodysesthesia (PPE), requiring drug discontinuation. Several pathogenic mechanisms have been implicated in Sorafenib induced skin reactions, but none has been conclusively proven. While treatment options are varied for early stage skin reactions, drug discontinuation remains the only possible therapy presently for severe grade skin reaction.
Sorafenib induced skin rash has been
widely described in context to its use in advanced renal and
Here we describe a case of a classical Sorafenib induced hand foot skin
rash (HFSR) in a patient with acute myeloid leukemia (AML).
A 63 years old lady, with no significant history was diagnosed with AML
with myelodysplasia related changes. Her cytogenetic analysis revealed
normal karyotype and molecular analysis showed positivity for FLT3 ITD
and NPM 1 frame shift mutation. She was initially started on
Azacytidine based chemotherapy given her
age and poor
general condition. The family had been made aware of the poor outcome
and had opted for best supportive therapy with Azacytidine. After 2
cycles of the same as there was disease progression, she was started on
cytosine and daunorubicin chemotherapy (5+2) with Sorafenib as an
adjunct therapy at a dose of 400 mg twice daily. Ten days after
starting Sorafenib she complained of bilateral heel pain while walking,
associated with paresthesia and erythema of the skin which increased
over the next 2 days with formation of bulla and hyperesthesia. Similar
rashes were also noticed over her palms with discoloration of nail beds
She had difficulty in performing her activities of daily life. A dermatology opinion was sought, and a diagnosis of Sorafenib induced HFSR was made. She was staged as NCI Grade III/WHO Grade IV and was started on topical tacrolimus and clobetasol along with analgesics. In view of progressive skin manifestations and inadequate pain relief with analgesics, Sorafenib was discontinued on day 12 of therapy. Three days after stopping Sorafenib there was decrease in heel pain, and the erythema decreased with healing of blisters. She became NCI grade II within 3 days of stopping Sorafenib and Grade I within 6 days (Figure 2). She became asymptomatic by another 7 days and was ambulant normally.
Sorafenib is a novel multiple tyrosine kinase inhibitor which has shown efficacy in FLT3 ITD mutated AML, alone or in addition to other cytotoxicity drugs.[5–11] We discuss here the important clinical features of HFSR and management algorithm. HFSR have been described as the most common side effect with the use of Sorafenib in solid tumours. A systematic analysis in solid tumours showed an overall incidence of all grade Sorafenib HFSR of 33.8 % with 8.9% being Grade III. HFSR has been described as one of the commonest toxicities of Sorafenib; in several trials using Sorafenib as a single agent or as add-on therapy to other cytotoxic therapies in leukemia. Table 2 lists the major trials and the frequencies of HFSR in study patients. This to our knowledge is the first reported case, of Sorafenib induced HFSR, outside trial data, in a case of acute myeloid leukemia where Sorafenib was used as add on therapy along with standard chemotherapy.
HFSR associated with Sorafenib belongs to the spectrum of PPE, which is associated with the use of several cytotoxic chemotherapy drugs, the most common being capecitabine and 5-fluoro-uracil. Table 3 lists the common cytotoxic medications associated with PPE. However, the HFSR associated with Sorafenib therapy focally affects the weight and friction bearing acral surfaces, unlike the classic hand foot syndrome (HFS) reported with other chemotherapeutic agents. HFS usually presents as diffuse erythema of palms and soles that does not have predilection to areas of friction or trauma.
Sorafenib induced HFSR can present in varied forms, ranging from mild acral erythema to severe hyperesthesia with desquamation of the skin leading to severe morbidity and drug discontinuation. This skin rash has classically been graded by the National Cancer Institute (NCI) and World Health Organisation (WHO) grading systems (Table 1). Several mechanisms have been implicated in the pathogenesis of Sorafenib induced skin rash. Direct cytotoxicity by increased concentration of the drug in the palmo-plantar eccrine glands has been postulated. Inhibition of vascular endothelial growth factor (VEGF) and platelet derived growth factor receptors (PDGFR) seem to play a role. Due to inhibition of growth and repair pathways mediated by the above mentioned pro-angiogenic receptors, areas subjected to high pressure and friction are prone for HFSR with Sorafenib. VEGF seems to play an important role as combination of Bevacizumab which is a specific antibody against VEGF, with Sorafenib increases the incidence of HFSR, while HFSR has not been described in Bevacizumab monotherapy.
Therapy depends on the stage of HFSR. While early stage lesions require only regular dermatological evaluation, emollients, adequate protection from environment; advanced stage lesions require topical immunomodulators, dose modification and often discontinuation of the drug (Table 4).
|Table 1. Demographic of study populations|
|Table 3. Common cytotoxic drugs associated with Palmoplantar erythrodysesthesia|
In our patient, the progression of cutaneous symptoms from NCI Grade I to NCI grade III over a span of 2 days, even with adequate local immunomodulatory therapy and analgesics, required discontinuation of the drug. There was a significant response to discontinuation of the drug, and her symptoms downgraded to Grade I by 4 days. It is difficult to say whether the daunorubicin and cytosine had any role in her cutaneous symptoms, but looking at the distribution pattern of the skin rash and the temporal profile of the Sorafenib administration and discontinuation in conjunction with her cutaneous findings, it is fairly clear that it is primarily due to Sorafenib.
Sorafenib induces HFSR less frequently in acute myeloid leukemia than in solid cancers treated together with Bevacizumab. HFSR results in significant morbidity, and dose modification including drug discontinuation remain the only option for high grade HFSR.